Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Euler-Lagrange and Hamiltonian formalisms in dynamic optimization

Author: Alexander Ioffe
Journal: Trans. Amer. Math. Soc. 349 (1997), 2871-2900
MSC (1991): Primary 49K24, 49K15; Secondary 34A60, 34H05
MathSciNet review: 1389779
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider dynamic optimization problems for systems governed by differential inclusions. The main focus is on the structure of and interrelations between necessary optimality conditions stated in terms of Euler-Lagrange and Hamiltonian formalisms. The principal new results are: an extension of the recently discovered form of the Euler-Weierstrass condition to nonconvex valued differential inclusions, and a new Hamiltonian condition for convex valued inclusions. In both cases additional attention was given to weakening Lipschitz type requirements on the set-valued mapping. The central role of the Euler type condition is emphasized by showing that both the new Hamiltonian condition and the most general form of the Pontriagin maximum principle for equality constrained control systems are consequences of the Euler-Weierstrass condition. An example is given demonstrating that the new Hamiltonian condition is strictly stronger than the previously known one.

References [Enhancements On Off] (What's this?)

  • 1. J.-P. Aubin, Lipschitz behavior of solutions to convex minimization problems, Math. Oper. Res. 9 (1984), 87-111. MR 86f:90119
  • 2. V. I. Blagodatskikh, Maximum principle for differential inclusions, Trudy Mat. Inst. Steklov 166 (1984), 23-43 (Russian); English translation in Proc. Steklov Inst. Math. 166 (1986). MR 85m:49050
  • 3. V. G. Boltianski, Local section method in the theory of optimal processes, Differentsial'nye Uravneniya 4 (1968), 2166 - 2183; English transl. in Differential Equations 4 (1968). MR 39:3862
  • 4. F.H. Clarke, Generalized gradients and applications, Trans. Amer. Math. Soc. 205 (1975), 247-262. MR 51:3373
  • 5. F. H. Clarke, Necessary conditions for a general control problems, in Calculus of Variations and Control Theory, D. Russel, editor, Academic Press 1976, pp 259-278. MR 58:30664
  • 6. F. H. Clarke, The generalized problem of Bolza, SIAM J. Control Optimization 14 (1976), 469-478. MR 54:1047
  • 7. F. H. Clarke, Extremal arcs and extended Hamiltonian systems, Trans. Amer. Math. Soc. 231 (1977), 349-367. MR 56:1163
  • 8. F. H. Clarke, Optimal control and the true Hamiltonian, SIAM Review 21 (1979), 157-166. MR 80e:49001
  • 9. F. H. Clarke, Optimization and Nonsmooth Analysis, Wiley-Interscience, New York, 1983; reprinted by CRM, Université de Montréal, 1989. MR 85m:49002; MR 90g:49001
  • 10. F. H. Clarke, Methods of Dynamic and Nonsmooth Optimization, SIAM Publications, Philadelphia, 1989. MR 91j:49001
  • 11. R. Correa, A. Jofré and L. Thibault, Characterization of lower semicontinuous convex functions, Proc. Amer. Math. Soc. 116 (1992), 67-72. MR 92k:49027
  • 12. R. P. Fedorenko, Maximum principle for differential inclusions (necessity), Zh. Vychisl. Mat. i Mat. Fiz. 11 (1971), 885-893; English transl. in USSR Comput. Math. and Math. Phys.11 (1971). MR 45:9762
  • 13. H. Frankowska, The maximum principle for an optimal solution to a differential inclusion with end points constraints, SIAM J. Control Optimization 25 (1987), 145-157. MR 88b:49025
  • 14. H. Frankowska, Contingent cones to reachable sets of control systems, SIAM J. Control Optimization 27 (1989), 170-198. MR 89m:49034
  • 15. B. Ginsburg and A. Ioffe, The maximum principle in optimal control of systems governed by semilinear equations, Proceedings of the IMA Workshop on Nonsmooth Analysis and Geometric Methods in Deterministic Optimal Control, B. Mordukhovich and H. Sussman, eds, IMA Vol. Math. Appl., 78, Springer, 1996, pp. 81-110. CMP 97:03
  • 16. J.-B. Hiriart-Urruty, Extensions of Lipschitz functions, J. Math. Anal. Appl. 77 (1980), 539-544. MR 83i:58013
  • 17. A. Ioffe Necessary and sufficient conditions for a local minimum SIAM J. Control Optimization 17 (1979), 245-250. MR 82j:49005
  • 18. A. Ioffe Sous-differentielles approachées des fonctions numériques, C.R. Acad. Sci. Paris Ser. I Math. 292 (1981), 675-678. MR 82e:49026
  • 19. A. Ioffe, Single-valued representation of set-valued mappings 2. Application to differential inclusions, SIAM J. Control Optimization 21 (1983), 641 - 651. MR 85b:49017
  • 20. A. Ioffe, Calculus of Dini subdifferentials and contingent derivatives of set-valued maps, Nonlinear Anal. Theory Meth. Appl. (1984), 517-539. MR 85k:46049
  • 21. A. Ioffe, Approximate subdifferentials and applications, Trans. American Math. Soc. 284 (1984), 389-416. MR 84m:49029
  • 22. A. Ioffe, Necessary conditions in nonsmooth optimization, Math. Oper. Res. 9 (1984), 159-189. MR 85h:49043
  • 23. A. Ioffe, Proximal analysis and approximate subdifferentials, J.London Math. Soc. 41 (1990), 175-192. MR 91i:46045
  • 24. A. Ioffe, Nonsmooth subdifferentials: their calculus and applications, Proceedings of the 1st Congress of Nonlinear Analysts, de Gruyter, Berlin, 1996, pp. 2299-2310. CMP 96:12
  • 25. A. Ioffe and R. T. Rockafellar, The Euler and Weierstrass conditions for nonsmooth variational problems, Calc. Var. Partial Differential Equations 4 (1996), 59-87. MR 96k:49031
  • 26. A. Ioffe and V. Tikhomirov, Theory of Extremal Problems, Nauka, Moscow, 1974; English translation, North-Holland, 1979. MR 53:14251; MR 80d:49001
  • 27. A. Jourani and L. Thibault, Verifiable conditions for openness and regularity of multivalued mappings in Banach spaces, Trans. Amer. Math. Soc. 347 (1995), 1255-1268. MR 95h:49021
  • 28. B. Kaskosz and S. Lojasiewicz Jr., A maximum principle for generalized control systems, Nonlinear Analysis. Theory, Methods & Appl. 9 (1985), 109-130. MR 86f:49062
  • 29. B. Kaskosz and S. Lojasiewicz Jr., Lagrange-type extremal trajectories in differential inclusions, Systes and Control Letters 19 (1992), 241-247. MR 93i:49030
  • 30. P. Loewen and R. T. Rockafellar, The adjoint arc in nonsmooth optimization, Trans. Amer. Math. Soc. 325 (1991), 39-72. MR 91h:49019
  • 31. P. Loewen and R. T. Rockafellar, Optimal control of unbounded differential inclusions, SIAM J. Control Opt. 32 (1994), 442-470. MR 95h:49043
  • 32. P. Loewen and R. T. Rockafellar, New necessary conditions for generalized problem of Bolza, SIAM J. Control Optimization 34 (1996), 1496-1511. CMP 96:17
  • 33. P. D. Loewen and R. B. Vinter, Pontriagin-type necessary conditions for differential inclusion problem, System and Control Letters 9 (1987), 263-265.
  • 34. S. Lojasiewicz, Lipschitz selectors of orientor fields
  • 35. S. Lojasiewicz, Local controllability of parametrized differential equations, in preparation.
  • 36. B. Mordukhovich, The maximum principle in the problem of time-optimal control with non-smooth constraints, J. Appl. Math. Mech. 40 (1976), 960-969. MR 58:7284
  • 37. B. Mordukhovich, Metric approximations and necessary optimality conditions for general classes of nonsmooth extremal problems, Soviet Math. Doklady 22 (1980), 526-530. MR 82b:90104
  • 38. B. Mordukhovich, Approximation Methods in Problems of Optimization and Control, Nauka, Moscow, 1988; English transl., Wiley, New York (to appear). MR 89m:49001
  • 39. B. Mordukhovich, On variational analysis of differential inclusions, in A. Ioffe, M. Marcus and S. Reich (eds.), Optimization and Nonlinear Analysis, Pitman Research Notes in Math. 244, Longman Sci. Tech., Harlow, 1992, pp. 199-213. MR 93d:49004
  • 40. B. Mordukhovich, Complete characterization of openness, metric regularity and Lipschitzian properties of multifunctions, Trans. Amer. Math. Soc. 340 (1993), 1-35. MR 94a:49011
  • 41. B. Mordukhovich, Discrete approximations and refined Euler-Lagrange conditions for nonconvex differential inclusions, SIAM J. Control Opt. 33 (1995), 882-915. MR 96d:49028
  • 42. E.S. Polovinkin and G.V. Smirnov, An approach to differentiation of many-valued mappings and necessary conditions for optimization of solutions of differential inclusions, Differential Equations 22 (1986), 660-668. MR 87i:49047
  • 43. R. T. Rockafellar, Convex Analysis, Princeton Univ. Press, Princeton, 1970. MR 43:445
  • 44. R. T. Rockafellar, Generalized Hamiltonian equations for convex problems of Lagrange, Pacific J. Math. 33 (1970), 411-428. MR 43:2593
  • 45. R. T. Rockafellar, Existence and duality theorems for convex problems of Bolza, Trans. Amer. Math. Soc. 159 (1971), 1-40. MR 43:7995
  • 46. R. T. Rockafellar, Lipschitzian properties of multifunctions, Nonlinear Analysis, Theory, Methods, Appl. 9 (1985), 867-885. MR 87a:90149
  • 47. R. T. Rockafellar, Dualization of subgradient conditions for optimality, Nonlinear Anal. Theory Meth. Appl. 20 (1993), 627-646. MR 94c:49021
  • 48. R. T. Rockafellar, Equivalent subgradient versions of Hamiltonian and Euler-Lagrange equations in variational analysis, SIAM J. Control Optim. 34 (1996), 1300-1314. CMP 96:14
  • 49. G. V. Smirnov, Discrete approximations and optimal solutions to differential inclusions, Kibernetika (Kiev) 1991, no. 1, 76-79; English transl., Cybernetics 27 (1991), no. 1, 101-107. MR 92h:49019
  • 50. H. Sussmann, A strong version of the Lojasiewicz maximum principle, in Optimal Control of Differential Equations, N. H. Pavel, Ed., M. Dekker, N.Y. 1994, pp. 293-309. MR 95g:49035
  • 51. R. Vinter and H. Zheng, The extended Euler-Lagrange condition for nonconvex variational problems, SIAM J. Control Optimization, to appear.
  • 52. J. Warga, Controllability, extremality and abnormality in nonsmooth optimal control, J. Opt. Theory Appl. 41 (1983), 239-260. MR 85a:49045
  • 53. Q. Zhu, Necessary optimality conditions for nonconvex differentiable inclusions with endpoint constraints, J. Differential Equations 124 (1996), 186-204. CMP 96:06

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 49K24, 49K15, 34A60, 34H05

Retrieve articles in all journals with MSC (1991): 49K24, 49K15, 34A60, 34H05

Additional Information

Alexander Ioffe
Affiliation: Department of Mathematics, The Technion, Haifa 32000, Israel

Keywords: Optimal control, calculus of variations, differential inclusion, Lagrangian, Hamiltonian, maximum principle, nonsmooth analysis, approximate subdifferential
Received by editor(s): January 23, 1995
Received by editor(s) in revised form: January 17, 1996
Additional Notes: The research was supported by the USA–Israel BSF grant 90–00455, by the Fund of Promotion of Science at the Technion grant 100-954 and in later stages, by the NSF grant DMS 9404128
Article copyright: © Copyright 1997 American Mathematical Society